Drug-induced tinnitus and other hearing disorders
Author(s):, , ,
Journal/Book: Drug Safety. 1996; 14: 41 Centorian Dr, Private Bag 65901,, Mairangi Bay, Auckland 10, New Zealand. Adis International Ltd. 198-212.
Abstract: Tinnitus and hearing loss, both reversible and irreversible, are associated both with acute intoxication and long term administration of a large range of drugs. The mechanism causing drug-induced ototoxicity is unclear, but may involve biochemical and consequent electrophysiological changes in the inner ear and eighth cranial nerve impulse transmission. Over 130 drugs and chemicals have been reported to be potentially ototoxic. The major classes are the aminoglycosides and other antimicrobials, anti-inflammatory agents, diuretics, antimalarial drugs, antineoplastic agents and some topically administered agents. Prevention of drug-induced ototoxicity is generally based upon consideration and avoidance of appropriate risk factors, as well as on monitoring of renal function, serum drug concentrations, and cochlear and auditory functions before and during drug therapy. Ototoxicity, although not life-threatening, may cause considerable discomfort to patients taking ototoxic drugs, and in some cases drug discontinuation may be necessary to prevent permanent damage. Much research has been performed to investigate the causes and mechanisms of ototoxicity, to try to prevent this complication. Despite these efforts, ototoxicity still occurs, and there is much work to be done in order to understand the mechanism of ototoxicity of different drugs and to prevent hearing loss and tinnitus in the future.
Note: Review L Podoshin, Bnai Zion Med Ctr, Dept Otolaryngol Head & Neck Surg, Clin Pharmacol Unit, POB 4940, IL-31048 Haifa, Israel
Keyword(s): INDUCED OTOTOXICITY; ERYTHROMYCIN OTOTOXICITY; GUINEA-PIG; AMINOGLYCOSIDE OTOTOXICITY; CISPLATINUM OTOTOXICITY; POTASSIUM CONCENTRATION; VESTIBULAR TOXICITY; AUDITORY TOXICITY; INDUCED DEAFNESS; ETHACRYNIC-ACID